Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

Are the Digits of π an Independent and Identically Distributed Sequence?

Ted Jaditz
The American Statistician
Vol. 54, No. 1 (Feb., 2000), pp. 12-16
DOI: 10.2307/2685604
Stable URL: http://www.jstor.org/stable/2685604
Page Count: 5
  • Download ($14.00)
  • Cite this Item
If you need an accessible version of this item please contact JSTOR User Support
Are the Digits of π an Independent and Identically Distributed Sequence?
Preview not available

Abstract

This article searches for dependence in the decimal expansion of the number π. We systematically test whether the digits of π are k-distributed for greater and greater k. As it happens, testing whether longer and longer sequences are randomly distributed is a surprisingly interesting problem. We look at a number of approaches to testing independence and find no significant departures from uniform iid behavior in sequences up to 16 digits in length.

Page Thumbnails

  • Thumbnail: Page 
12
    12
  • Thumbnail: Page 
13
    13
  • Thumbnail: Page 
14
    14
  • Thumbnail: Page 
15
    15
  • Thumbnail: Page 
16
    16